Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Having pain and cramps in lower intestines. All blood panel test were normal. Is it IBS?

User rating for this question
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
I have been having intestinal issues for the last 2 years. My symptoms are as follows; moderate to severe intestinal pain and cramps in lower intestines. I have had the following tests done: Blood work, MRE of small bowel, CT scan with just vein contrast, and colonoscopy with biopsies. All were normal. My gastro doc thinks I have a bad case of IBS. In your opinion, is there any chance this could be crohns disease?
Posted Thu, 30 May 2013 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 22 minutes later

Thank you for the query.

It will be very hard to determine what exactly is causing your pain from the point of this service. However lets try.

Yes, it can be an IBS. Especially that so many tests were negative. But there is a condition which causes symptoms mentioned by you and gives all tests negative. It can be a partial bowels obstruction. It is possible that some adhesions in the abdominal cavity (especially if you have had any abdominal surgeries or C-sections) impede proper bowels movements. This gives abdominal cramps, bloated abdomen and diarrhea from time to time.

Partial bowels obstruction can be caused by adhesions or by other small and large intestine diseases including Crohns disease or endometriosis (more possible if you have strange bleeding, pain during intercourse).

And sometimes the only way to diagnose such obstruction is diagnostic laparoscopy (key hole surgery). During this test intestines can be verified and if any problems will be found, it can be treated that way too.

Other possible reason of your pains can be chronic bacterial infection (common reason of IBS). It is worth to try Rifaximine treatment (it is safe and very good antibiotic for such infections) and see if it helps. I suggest you to discuss about it with your gastroenterologist. In case of no relief, you should ask general surgeon for laparoscopy.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: Having pain and cramps in lower intestines. All blood panel test were normal. Is it IBS? 2 hours later
Thank you for your reply and information. I have basically normal Bowel movements for the most part. My pain is pretty much a lot of the time, but I can have periods of time where I am not too bad( for no apparent reason).

I have however had to be on a low dose antibiotic( first Keflex, then stopped that and am now on low dose augmentin) to prevent the UTI's I get. The interstitial cystitis likely makes me very prone to getting UTI's no matter how much I try and prevent them. I tried many different natural things to prevent UTI's and nothing works, which Is why I have to be on the low dose antibiotics. Can long term low dose antibiotics cause intestinal issues? I do however take High doses of probiotics as well daily so this should help.

My GI doctor did offer me the Rifaximine. I decided to hold off due to the fact that I am already having to be on a low dose antibiotic for the UTI's I figured taking another one would just upset the gut flora further. Is this Rifaximine known to cause bad intestinal upset( diarrhea) like other antibiotics do?
Answered by Dr. Grzegorz Stanko 22 minutes later

Thanks for writing back.

Every antibiotic makes so much destruction to natural intestines bacteria. Some people have natural bacteria more resistant to antibiotics, others is very sensitive. So it is very possible that antibiotics are giving you some abdominal problems.
Taking antibiotics for a long time, you make some kind of selection in your intestines. It results with "bad" bacteria resistant to many antibiotics.
Probiotics might be not enough.

Other problem is chronic UTIs. There are some known reasons of this condition like urinary bladder reflux, adhesions in the urinary bladder, narrow ureter. Proper diagnostic performed by urologist can find the reason.

Rifaximine is a very special antibiotic. It has an effect to "bad" bacteria only and does not hurt good bacteria. Moreover this antibiotic is almost completely unabsorbable medicine (it works only inside the intestines and does not go to the blood stream). So it is always worth to try it. It does not cause diarrhea. It helps with treatment of it.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor